Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 63, NWS Binghamton, NY

May 26, 20118 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2011, 1:20 AM EDT for 8 counties in New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 1:20 AM EDT (05:20 UTC)
Expired
May 26, 2011, 2:15 AM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Schuyler County, NY, Seneca County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 26 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS51 KBGM 260520
SVRBGM
NYC007-015-017-023-097-099-107-109-260615-
/O.NEW.KBGM.SV.W.0063.110526T0520Z-110526T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
120 AM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROOME COUNTY IN CENTRAL NEW YORK...
  NORTHEASTERN CHEMUNG COUNTY IN CENTRAL NEW YORK...
  SOUTHWESTERN CHENANGO COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
  EASTERN SCHUYLER COUNTY IN CENTRAL NEW YORK...
  EXTREME SOUTHEASTERN SENECA COUNTY IN CENTRAL NEW YORK...
  NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK...
  TOMPKINS COUNTY IN CENTRAL NEW YORK...

* UNTIL 215 AM EDT

* AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ENFIELD TO CAYUTA TO ERIN...OR
  ALONG A LINE EXTENDING FROM MECKLENBURG TO 11 MILES SOUTHWEST OF
  SOUTH HILL TO 10 MILES EAST OF HORSEHEADS...AND MOVING EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   CAYUGA HEIGHTS...NORTHEAST ITHACA...ITHACA TOMPKINS ARPT AND
   LANSING BY 125 AM EDT...
   SOUTH DANBY...BROOKTONDALE AND BESEMER BY 130 AM EDT...
   WILLSEYVILLE AND SLATERVILLE SPGS BY 135 AM EDT...
   DRYDEN BY 140 AM EDT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4259 7570 4218 7569 4215 7675 4257 7675
TIME...MOT...LOC 0520Z 270DEG 40KT 4246 7658 4228 7657
          4216 7661

$$
1 follow-up statement
013 
WWUS51 KBGM 260554
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
154 AM EDT THU MAY 26 2011

NYC015-097-099-260605-
/O.CAN.KBGM.SV.W.0063.000000T0000Z-110526T0615Z/
CHEMUNG NY-SCHUYLER NY-SENECA NY-
154 AM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN SENECA...
EASTERN SCHUYLER AND NORTHEASTERN CHEMUNG COUNTIES IS CANCELLED...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4216 7640 4258 7635 4259 7570 4218 7569
TIME...MOT...LOC 0555Z 270DEG 40KT 4245 7605 4227 7604
          4216 7609

$$

NYC007-017-023-107-109-260615-
/O.CON.KBGM.SV.W.0063.000000T0000Z-110526T0615Z/
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
154 AM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR EASTERN TOMPKINS...NORTHEASTERN TIOGA...SOUTHERN CORTLAND...
SOUTHWESTERN CHENANGO AND NORTHWESTERN BROOME COUNTIES...

AT 154 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MARATHON TO NANTICOKE
TO MAINE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
CINCINNATUS TO 6 MILES NORTHWEST OF NWS BINGHAMTON TO ENDICOTT...
MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LISLE...TEXAS VALLEY...EAST FREETOWN...WHITNEY POINT...CASTLE
CREEK...WILLET...CHENANGO FORKS...PITCHER...GERMAN...SMITHVILLE
FLATS...GREENE...PHARSALIA...MC DONOUGH AND SMITHVILLE CENTER

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4216 7640 4258 7635 4259 7570 4218 7569
TIME...MOT...LOC 0555Z 270DEG 40KT 4245 7605 4227 7604
          4216 7609

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:13 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 25, 11:13 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 PM EDT WED MAY 25 2011

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE MIDWEST
AND WILL GRADUALLY MOVE EAST THURSDAY AND FRIDAY. THIS SYSTEM
SHOULD INCREASE THE AMOUNTS OF MOISTURE AND WILL RESULT IN A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO
TOMORROW WITH AN EVEN BETTER CHANCE ON FRIDAY. TEMPERATURES WILL
BE ABOVE NORMAL THURSDAY AND FRIDAY WITH HIGHS REACHING NEAR 80 IN
MANY PLACES. THIS WARMING TREND SHOULD CONTINUE INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED AS OF 11 PM... SQUALL LN COMING ACROSS WRN NY/PA ATTM.
ALTHOUGH WE STILL EXPECT SOME WEAKENING IN THE NEXT FEW HRS...IT
NOW APPEARS THAT SHRA/TSRA WILL MAKE IT...IN SOME SEMBLANCE AT
LEAST...ACROSS THE CWA OVERNIGHT...PARTICULARLY ALG THE STABILITY
GRADIENT IN NRN PA. WE'LL CLOSELY MONITOR RADAR TRENDS.

OTHERWISE...MINOR TWEAKS TO T/TD/SKY GRIDS.

UPDATED AS OF 720 PM... MAINLY CLEAR SKIES COVER THE FCST AREA
EARLY THIS EVE. SAT/RADAR LOOPS SHOW THE LEADING EDGE OF THICKER
CLOUDS/SCTD CONVECTION COMING ACROSS SRN ONT/LK ERIE ATTM...ASSOCD
WITH A MORE ROBUST SHOT OF WAA AND AN UPPER-LVL WAVE. WE EXPECT
THIS ACTIVITY TO CONTINUE TRACKING NEWD...PERHAPS SCRAPING OUR
WRN/NRN ZONES AFTER 06Z. AT LEAST SOME WEAKENING IS
LIKELY...THOUGH...AS A MORE STABLE AIR MASS IS ENCOUNTERED.

ONLY MINOR TWEAKS MADE TO NEAR-TERM SKY/TEMP/DEW PT GRIDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EVENTUALLY EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS ACROSS
WESTERN NEW YORK TOMORROW AFTERNOON ALONG AND JUST AHEAD OF A
STATIONARY FRONT EXTENDING FROM WESTERN OHIO NORTHEAST UP THE
SAINT LAWRENCE RIVER VALLEY. MODELS DEVELOP CAPES OF AROUND 2000
J/KG THURSDAY AFTERNOON ACROSS CENTRAL NY AND NORTHEAST PA WITH
INCREASINGLY STRONG DEEP LAYER SHEAR REACHING 30-50 KTS. THIS
COMBINATION OF INSTABILITY AND SHEAR WOULD SUPPORT A ROUND OF
SEVERE WEATHER IF SUFFICIENT FORCING CAN GET FAR ENOUGH EAST FOR
STORMS TO REACH OUR AREA FROM WESTERN NY LATER THURSDAY AFTERNOON
THROUGH THE EVENING. SREF'S POPS ARE CONSISTENT AND INDICATE GREATER
THAN 50 PCT FOR MUCH OF THE AREA BY EARLY THURSDAY EVENING. STRONG HIGH
PWAT VALUES ALONG THE FRONT ALSO IMPLY THE POTENTIAL FOR LOCALLY
HEAVY RAIN THURSDAY INTO THURSDAY NIGHT. STRONG SW FLOW COULD
ALLOW FOR GUSTY WINDS AT THE SFC.

FOR THURSDAY NIGHT AND FRIDAY... ACTIVE WX CONTINUES WITH A
STRONG SHRT WV LFTG NWRD THRU THE ERN LAKES THAT PUSHES A SFD FNT
THRU THE FCST AREA. MODELS DIFFER ON HOW THE FRONT LIFTS AND MOVES
THROUGH THE REGION.

NAM SEEMS TO INDICATE THU NGT AS THE MORE ACTIVE PS WITH A WRM FNT
DRAPED THRU THE AREA INCRSG PTNL SHEAR WITH THE CONV DVLPG IN VERY
UNSTABLE AIR. FCSTD CAPES ON THE NAM SNDGS WELL OVER 2000 J/KG AT
BGM WITH THE HI APR CHG 5. NAM THEN BRINGS THE PR LOW THRU THE
FCST AREA ON FRI AND PW/S INC RS TO OVER 1.5 RAISING THE PSBLTY OF
HEAVY RAINERS AND FLOODING.

MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY
AND TRACK THE PR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV
ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE PR LOW
ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA
TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY
AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD
CNCRNS WLD BE LESS.

HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS.
THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE
PSBLTY OF SVR...ESP EARLY IN THE PD.

MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY
AND TRACK THE UPR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV
ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE UPR LOW
ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA
TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY
AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD
CNCRNS WLD BE LESS.

HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS.
THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE
PSBLTY OF SVR...ESP EARLY IN THE PD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
EXTENDED BEGINS WITH AN UPPER LEVEL TROF AND SFC LOW LIFTING
NORTHEAST FROM THE OHIO VALLEY THROUGH SOUTHERN CANADA. WILL
ADVERTISE HIGH CHC POPS FOR SHRA/TSRA FRIDAY NIGHT INTO SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY, MEDIUM RANGE MODELS INDICATE AN
UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN UNITED STATES. THE
ECMWF IN MORE AGGRESSIVE WITH BUILDING THIS RIDGE INTO THE REGION
THAN THE GFS. LEANED TOWARD THE ECMWF SOLUTION WHICH HPC FOLLOWED.
KEPT LOW CHC POPS FOR SHRA/TSRA ON SUNDAY WITH REMAINDER OF PERIOD
DRY AS UPPER LEVEL HEIGHTS BUILD. PERIOD WILL BE WARM WITH HIGHS
SUNDAY THROUGH TUESDAY IN THE LOWER TO MIDDLE 80S.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
UPDATED AS OF 745 PM... VFR IS ANTICIPATED...FOR THE MOST
PART...THIS PERIOD.

A BRIEF PERIOD OF MVFR IS POSSIBLE LATE TONIGHT/EARLY THU AT
KSYR/KRME/KITH/KELM...AS AN AREA OF -SHRA MOVES THROUGH.
OTHERWISE...THE NEXT SHOT AT RESTRICTIVE CONDITIONS IS MID TO LATE
AFTN (AFTER ABOUT 20Z)...WITH SCTD SHRA/TSRA DEVELOPING. AT THIS
EARLY JUNCTURE...UNCERTAIN COVERAGE/INTENSITY DICTATES A CB GROUP
BEING UTILIZED...IN LIEU OF A STRICT MENTION OF TSRA.

OUTLOOK...

FRI AND SAT...MVFR IN AFTN SHRA/TSRA.

SUNDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...MLJ
SHORT TERM...
LONG TERM...
AVIATION...MLJ
Hazardous weather outlook, May 25, 5:10 PM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 PM EDT WED MAY 25 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-262115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
510 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OCCASIONAL THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY.
THERE IS A POSSIBILITY THAT SOME OF THE STORMS THURSDAY AFTERNOON THROUGH
FRIDAY COULD BECOME SEVERE...WITH STRONG WINDS OR LARGE HAIL.
LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO LATER
FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:54 PM EDTSevere Thunderstorm WarningBGMSteuben36 min
May 26, 12:25 AM EDTSevere Thunderstorm WarningBGMChemung, Steuben35 min
May 26, 12:26 AM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Yates34 min
May 26, 12:32 AM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Seneca, Steuben, Tioga, Tompkins and 1 more43 min
May 26, 1:12 AM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga63 min
May 26, 1:30 AM EDTSpecial Weather StatementBGMOnondaga30 min
May 26, 1:50 AM EDTSpecial Weather StatementBGMCortland, Madison, Onondaga25 min
May 26, 2:19 AM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 1 more53 min
May 26, 3:08 PM EDTSpecial Weather StatementBGMCayuga52 min
May 26, 3:52 PM EDTSpecial Weather StatementBGMChemung38 min
May 26, 4:33 PM EDTSpecial Weather StatementBGMChemung27 min
May 26, 4:43 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Steuben, Tioga, Tompkins62 min
May 26, 4:50 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Madison, Onondaga, Tompkins55 min
May 26, 4:51 PM EDTSevere Thunderstorm WarningBGMDelaware39 min
May 26, 4:58 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego, Sullivan62 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins40 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga55 min
May 26, 5:33 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida57 min
May 26, 5:57 PM EDTSevere Thunderstorm WarningBGMDelaware48 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga62 min
May 26, 6:00 PM EDTTornado WarningBGMDelaware30 min
May 26, 6:15 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins17 min
May 26, 6:41 PM EDTSpecial Weather StatementBGMMadison64 min
May 26, 7:03 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida57 min
May 26, 7:08 PM EDTSpecial Weather StatementBGMTioga52 min
May 26, 7:17 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga43 min
May 26, 7:21 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga24 min
May 26, 7:50 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins40 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.